Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
, 30 (2), 117-22

Pegylated Interferon Alpha-Associated Optic Neuropathy

Affiliations
Case Reports

Pegylated Interferon Alpha-Associated Optic Neuropathy

Kathleen T Berg et al. J Neuroophthalmol.

Abstract

A 52-year-old man with chronic hepatitis C presented with painless, bilateral, simultaneous nonarteritic anterior ischemic optic neuropathy (NAION) and peripheral neuropathy. Symptoms began 19 weeks after starting peginterferon alpha-2a. The peripheral neuropathy and vision of the right eye improved, but the vision of the left eye worsened after stopping interferon. We identified 23 additional cases of NAION during interferon alpha therapy. At least 12 of these patients suffered bilateral NAION. Patients lost vision 1-40 weeks after initiating therapy. Of 21 eyes that had documented initial and follow-up acuities, 8 improved, 1 worsened, and the rest remained stable. One patient had a painful peripheral neuropathy. Treatment with interferon alpha may result in NAION. Discontinuation of therapy deserves consideration after weighing individual risks and benefits.

Conflict of interest statement

None of the authors have any financial/conflicting interests to disclose. The sponsor or funding organization had no role in the design or conduct of this research.

Figures

FIG. 1
FIG. 1
Bilateral optic disc edema is present with a flame hemorrhage (arrow) on the left eye.
FIG. 2
FIG. 2
Initial visual fields show an inferior arcuate defect in the right eye and a normal result in the left eye.
FIG. 3
FIG. 3
Four weeks later, visual fields reveal slight progression of field loss in the right eye and an inferior altitudinal defect with central involvement in the left eye.

Similar articles

See all similar articles

Cited by 9 PubMed Central articles

See all "Cited by" articles

Publication types

MeSH terms

Feedback